Montana, 2014Flooding in Montana, May 27 to 30, 2014
May 27 to 30, 2014 · NWS BYZ · 3 events in 3 counties and zones
The snowpack during most of the month of May was around 150% of average. There was significant melting of the snowpack below 8000 feet during the month.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 3
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The snowpack during most of the month of May was around 150% of average. There was significant melting of the snowpack below 8000 feet during the month. The melting snowpack resulted in rising river levels and river flooding. The main impacts of the high river flows were fast flows, low-land flooding and bank erosion.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Billings, MT wrote its last area forecast discussion before the first event at May 27, 7:57 AM MST, 2 hours 33 minutes earlier.
Area forecast discussion, May 27, 7:57 AM MST, 2 hours 33 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BILLINGS MT
857 AM MDT TUE MAY 27 2014
.UPDATE...
JUST MADE A MINOR UPDATE TO TWEAK WINDS A BIT THROUGH THE DAY AND
TO DROP POPS ACROSS THE FAR NW AND THE FAR SE THE REST OF THIS
MORNING. DRIER AIR CONTINUES TO WORK IN FROM THE NW...AND THE BEST
FORCING CONTINUES TO MOVE E AND NE...SO THE CHANCE OF PRECIP
ACROSS THE NW HAS DIMINISHED THIS MORNING. ALSO...THE AIRMASS HAS
STABILIZED A BIT ACROSS THE SOUTHEAST...SO NO PRECIP IS EXPECTED
THERE THROUGH NOON. THE REST OF THE FORECAST IS ON TRACK. STC
&&
.SHORT TERM...VALID FOR TDY AND WED...
WARM WEATHER AND SOME CHANCE OF STORMS WILL CONTINUE OVER THE NEXT
FEW DAYS...BUT STORMS MAY BE FOCUSED IN WESTERN AND NORTHERN MT.
FIRST OF ALL...SOME CHANCE OF SHOWERS AND STORMS WILL CONTINUE FOR
SOUTHEASTERN MT EARLY THIS MORNING...BUT EXTRAPOLATION OF THE BACK
EDGE OF RADAR ECHOES AS OF 09 UTC SUGGESTS MOST OF IT WILL ALREADY
BE IN ND BY ABOUT 13 UTC. WE ALSO CHOSE TO INCLUDE SOME PATCHY FOG
IN THE FORECAST UNTIL 15 UTC IN SOME AREAS WHICH RECEIVED RAINFALL
LAST NIGHT...INCLUDING IN AND AROUND BILLINGS.
TODAY...A RELATIVELY QUIET DAY IS EXPECTED UNDER INCREASING 500-MB
HEIGHTS AND IN THE WAKE OF A WEAK FRONTAL PASSAGE. WE NEED TO KEEP
SOME LOW-END THUNDERSTORM CHANCES AROUND BAKER AND EKALAKA THROUGH
THE DAY THOUGH BECAUSE MODEL FORECAST SOUNDINGS SUGGEST CAPPING IS
ERODED THERE BY MIDDAY WHEN THE WEAK FRONTAL PASSAGE OCCURS. THERE
IS NO REAL SIGNAL FOR CONVECTIVE DEVELOPMENT IN 00 UTC GUIDANCE IN
THOSE AREAS...WITH A MUCH GREATER POSSIBILITY INTO ND...BUT ENOUGH
UNCERTAINTY EXISTS TO LEAVE SOME MENTION IN THROUGH THE DAY. HIGHS
WILL ONLY BE A BIT COOLER TODAY THAN MON...BUT THE AIR MASS SHOULD
LARGELY BE CAPPED AND ONLY MARGINALLY UNSTABLE IN MOST AREAS. ONLY
WESTERN PARTS OF SOUTH CENTRAL MT FROM LIVINGSTON NORTHEAST TOWARD
RYEGATE NEED POPS THIS AFTERNOON AS A PERTURBATION OR TWO EMBEDDED
IN SOUTHWEST FLOW ALOFT MAY APPROACH THOSE AREAS.
TONIGHT...A FEW THUNDERSTORMS COULD GLANCE SOUTH CENTRAL MT AS THE
FORCING ATTENDANT TO A WEAK SHORTWAVE HEADS INTO NORTH CENTRAL MT.
WE MAINTAINED SOME POPS FROM LIVINGSTON AND HARLOWTON AND EASTWARD
TO ROUNDUP THIS EVENING TO ACCOUNT FOR THAT POSSIBILITY. SOME RISK
OF STRONG STORMS EXISTS OWING TO 0-6-KM BULK SHEAR NEAR 50 KT WITH
STEEP MID-LEVEL LAPSE RATES...BUT MOST 00 UTC MODEL SOLUTIONS SHOW
THE BETTER PROBABILITY FOR STORMS WILL BE FURTHER NORTHWEST TOWARD
GREAT FALLS THIS EVENING. WE THEN HAVE LOW POPS IN PLACE BEYOND 06
UTC ALL THE WAY EAST TO MILES CITY AND BAKER OUT OF RESPECT TO THE
NORTHWARD PROGRESS OF A MID-LEVEL WARM FRONT OVERNIGHT WHICH COULD
YIELD SOME ELEVATED STORMS. SOME MEMBERS IN THE 00 UTC SPC SSEO DO
SUGGEST STORM DEVELOPMENT AROUND BAKER BY LATE TONIGHT AND IF THAT
HAPPENS THEY COULD BE STRONG. NAM FORECAST SOUNDINGS AT BAKER HAVE
WEAK CAPPING FOR PARCELS BASED NEAR 700 MB FROM 09 TO 12 UTC...BUT
THE GFS SIMULATIONS SHOW TOO MUCH MUCIN FOR DEVELOPMENT...SO THERE
IS DEFINITELY SOME UNCERTAINTY IN THAT POTENTIAL.
WED...A MUCH WARMER AIR MASS WILL BE IN PLACE ACROSS THE AREA WITH
HIGHS WELL INTO THE MID/UPPER 80S AND EVEN LOWER 90S F. IT WILL BE
UNSTABLE BENEATH VERY STEEP MID-LEVEL LAPSE RATES OF 8-9 C/KM WITH
MLCAPE OF 500-1000 J/KG OVER SOUTH CENTRAL MT AND 2000 J/KG ACROSS
SOUTHEASTERN MT WHERE DEWPOINTS WILL BE WELL INTO THE 50S F. THERE
IS NO DISCERNIBLE TRIGGER FOR STORMS...AND CAPPING WILL PREVAIL IN
ALL AREAS UNTIL INTENSE HEATING PERHAPS WEAKENS IT BY VERY LATE IN
THE DAY. THE CHANCE OF STORMS IS THUS LOW...SO LOW IN FACT THAT WE
HAVE BEEN ADVERTISING A DRY FORECAST IN SOUTHEASTERN MT WHERE MID-
AND UPPER-LEVEL SUBSIDENCE MAY PREVAIL. HAVING SAID THAT...THIS IS
A PATTERN WHERE DEEP BOUNDARY LAYER MIXING AND INTENSE HEATING ARE
SOMETIMES SUFFICIENT FOR AN ISOLATED STORM OR TWO EVEN OVER SOUTH-
EASTERN MT...SO WE MAY NEED TO ADD SOME LOW POPS IN LATER. NOTE WE
LARGELY DISCOUNTED THE 00 UTC NAM...WHICH SIMULATES SEVERAL STORMS
IN SOUTHEASTERN MT BY LATE AFTERNOON...AS ITS CONVECTIVE SCHEME IS
KNOWN TO BE TOO ACTIVE IN LARGELY CAPPED ENVIRONMENTS LIKE THE ONE
EXPECTED ON WED. REGARDLESS...IF STORMS DO FORM...A SEVERE RISK IS
PRESENT...BUT VERY CONDITIONAL /AND HIGHER IN NORTHERN MT WHERE IT
IS LESS-CAPPED WITH BETTER FORCING NORTHEAST OF A SURFACE LOW THAT
MAY BE SOMEWHERE NORTH-NORTHEAST OF BILLINGS BY LATE DAY/. SCHULTZ
.LONG TERM...VALID FOR THU...FRI...SAT...SUN...MON...
NO MAJOR CHANGES TO THE GOING FORECAST. EXTENDED PERIOD CONTINUES
TO LOOK VERY UNSETTLED WITH THE POTENTIAL FOR A GOOD DEAL OF
RAINFALL ACROSS THE AREA. STILL LOOKING AT TROPICAL MOISTURE AND
REMNANTS OF HURRICANE AMANDA GETTING PULLED NORTHWARD INTO THE
AREA LATE THURSDAY INTO FRIDAY BY UPPER LOW OVER THE GREAT BASIN.
THIS TROPICAL MOISTURE COMBINED WITH MODEST MID LEVEL ENERGY
POINTS TO THE POSSIBILITY OF VERY HEAVY RAINFALL WITH
THUNDERSTORMS THURSDAY AND FRIDAY ESPECIALLY OVER SOUTHEAST
MONTANA AND NORTHERN WYOMING. ON SATURDAY TROPICAL MOISTURE
SHIFTS NORTHEAST AND IS REPLACED BY SOUTHWESTERLY FLOW AHEAD OF
DEEPENING STORM SYSTEM OVER THE DESERT SOUTHWEST. DIFFLUENCE AND
SHORTWAVE ENERGY ALOFT COMBINED WITH EASTERLY FLOW AT THE SURFACE
SETS UP A GOOD CHANCE FOR SHOWERS AND THUNDERSTORMS SATURDAY
AFTERNOON AND EVENING. STORM SYSTEM SLIDES NORTHEAST INTO IDAHO ON
SUNDAY WHICH IS THE SWEET SPOT FOR THESE SYSTEMS TO PRODUCE
WIDESPREAD PRECIPITATION ACROSS WESTERN AND CENTRAL PORTIONS OF
THE FORECAST AREA...ROSEBUD COUNTY WEST. STILL SOME TIMING ISSUES
WITH EC AND CANADIAN LAGGING THE SYSTEM BY 12 HOURS BUT EVEN THEN
DIFFLUENT SOUTHWEST FLOW WOULD BE GOOD FOR SCATTERED STORMS
SUNDAY...WITH THE LOW IN THE SWEET SPOT PER GFS LIKELY TO
CATEGORICAL POPS WOULD BE WARRANTED. STORM SYSTEM SLOWS DOWN AND
PINWHEELS ACROSS THE STATE MONDAY AND TUESDAY BEFORE FINALLY
EXITING WEDNESDAY. SOLUTIONS VARY ON WHERE STRONGEST ENERGY AND
CORE OF SYSTEM WILL TRACK SO KEPT BROADBRUSH CHANCE POPS
GOING...BUT OVERALL THIS PATTERN IS FAVORABLE FOR SIGNIFICANT
PRECIPITATION FOR THE AREA. TEMPERATURES WILL REMAIN MAINLY IN THE
70S THROUGH THE EXTENDED FOR HIGH TEMPERATURES...WITH 50S FOR LOWS
EACH NIGHT. CHAMBERS
HYDROLOGY...RIVERS AND STREAMS REMAIN ON THE RISE ACROSS THE AREA
THIS MORNING. FORECAST TEMPERATURES NEAR 90 DEGREES BY WEDNESDAY
WILL CONTINUE TO ENHANCE RUNOFF AS HIGH ELEVATION SNOW BEGINS TO
MELT AT A GREATER PACE. NOT ANTICIPATING ANY CHANGES TO GOING
FLOOD WATCHES AND WARNINGS THIS MORNING.
DAY SHIFT MAY NEED TO BUMP THE YELLOWSTONE IN LIVINGSTON TO A
WARNING THIS AFTERNOON IF CURRENT RISE TRENDS CONTINUE...EXPECT
THE RIVER TO RISE TO 9.3 FEET AROUND MID DAY IN LIVINGSTON TODAY
AND WITH MELT FROM MONDAY ARRIVING ON WEDNESDAY THINK WE WILL BE
VERY CLOSE TO IF NOT EXCEEDING FLOOD STAGE MID DAY WEDNESDAY.
DID SEE A DECREASE IN WATER LEVEL ON THE SHIELDS RIVER SINCE
YESTERDAY...LIKELY DUE TO SLIGHTLY COOLER TEMPERATURES ON SUNDAY.
WOULD EXPECT TO SEE THE SHIELDS RISE SOME THIS AFTERNOON DUE TO
WARMER CONDITIONS MONDAY. WILL KEEP THE WARNING GOING FOR THE
SHIELDS GIVEN WE HAVE ALREADY HAD MINOR FLOODING REPORTS ALONG
THIS WATERWAY AND EXPECT FURTHER RISES THIS WEEK ALONG WITH THE
POSSIBILITY OF MORE PRECIPITATION ADDING TO WATER RISES THERE. THE
BOULDER RIVER LOOKS POISED TO REACH FLOOD STAGE AROUND 8 AM THIS
MORNING IN BIG TIMBER.
THE CLARKS FORK AT BELFRY WILL GET VERY CLOSE TO FLOOD
STAGE...7.9 FEET...AROUND 6 AM THIS MORNING BASED ON CURRENT
TRENDS. THE CLARKS FORK AT EDGAR SHOULD HAVE GONE ABOVE FLOOD
STAGE YESTERDAY AFTERNOON AS FLOW AT BELFRY YESTERDAY MORNING NEAR
9KCFS WORKING DOWNSTREAM WOULD HAVE PUSHED THE RIVER OVER FLOOD
STAGE. HOWEVER 500CFS OF WATER NEVER MADE IT TO EDGAR BASED ON THE
GAGE READING THERE THUS SOMEWHERE BETWEEN BELFRY AND EDGAR THIS
WATER SPILLED OUT OF THE CHANNEL...LIKELY SOME LOW LAND FLOODING
ALONG THERE SOMEWHERE. EXPECTED FLOW AT BELFRY OR 9.6KCFS SHOULD
PUSH EDGAR ABOVE FLOOD STAGE THIS AFTERNOON AS LONG AS THAT WATER
MAKES IT ALL THE WAY DOWNSTREAM...THUS FLOOD WARNINGS WILL
CONTINUE FOR THESE AREAS. CHAMBERS
&&
.AVIATION...
AREAS OF MVFR CIGS WILL CONTINUE ACROSS FAR EASTERN
ROUTES...INCLUDING NEAR KBHK...OVER THE NEXT FEW HOURS.
THUNDERSTORMS LATER THIS AFTERNOON WILL BE MAINLY CONFINED TO
AREAS WEST OF A COLUMBUS TO ROUNDUP LINE...SHIFTING ACROSS
NORTHERN AREAS FROM WHEATLAND TO MILES CITY TONIGHT. LOCAL MVFR TO
IFR CONDITIONS IN HEAVY RAIN ARE POSSIBLE WITH ANY STORMS. SOME
MOUNTAIN OBSCURATION IS POSSIBLE THIS AFTERNOON INTO TONIGHT.
OTHERWISE...MAINLY VFR CONDITIONS ARE EXPECTED INTO WEDNESDAY. STC
&&
.PRELIMINARY POINT TEMP/POPS...
TDY WED THU FRI SAT SUN MON
-------------------------------------------------------
BIL 077 053/087 057/076 054/076 051/076 053/073 055/069
1/B 12/T 22/T 34/T 44/T 46/T 65/T
LVM 076 044/083 048/072 045/075 044/076 047/071 048/067
3/T 42/T 23/T 33/T 35/T 56/T 65/T
HDN 080 054/090 059/078 054/079 051/079 053/076 053/073
1/B 11/U 12/T 44/T 44/T 45/T 55/T
MLS 079 058/093 062/079 056/078 051/079 053/075 053/071
2/B 21/U 22/T 33/T 34/T 43/T 45/T
4BQ 080 057/093 063/080 056/078 051/079 053/075 054/075
1/B 11/U 12/T 45/T 55/T 44/T 55/T
BHK 077 056/088 063/080 054/077 054/077 050/073 050/070
4/T 21/N 12/T 54/T 55/T 43/T 44/T
SHR 078 050/089 056/077 050/075 045/077 048/074 049/071
1/U 11/U 13/T 55/T 55/T 56/T 65/T
&&
.BYZ WATCHES/WARNINGS/ADVISORIES...
MT...NONE.
WY...NONE.
&&
WEATHER.GOV/BILLINGSHazardous weather outlook, May 27, 2:58 AM MST, 7 hours 32 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BILLINGS MT
358 AM MDT TUE MAY 27 2014
MTZ028>042-056>058-063>068-WYZ098-099-281000-
SOUTHERN WHEATLAND-MUSSELSHELL-TREASURE-NORTHERN ROSEBUD-CUSTER-
FALLON-NORTHERN STILLWATER-YELLOWSTONE-POWDER RIVER-CARTER-
SOUTHERN BIG HORN-EASTERN CARBON-NORTHERN PARK-
NORTHERN SWEET GRASS-GOLDEN VALLEY-RED LODGE FOOTHILLS-
NORTHERN BIG HORN-SOUTHERN ROSEBUD-JUDITH GAP-PARADISE VALLEY-
LIVINGSTON AREA-BEARTOOTH FOOTHILLS-ABSAROKA/BEARTOOTH MOUNTAINS-
CRAZY MOUNTAINS-NORTHEAST BIG HORN MOUNTAINS-SHERIDAN FOOTHILLS-
358 AM MDT TUE MAY 27 2014
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
MONTANA...SOUTH CENTRAL MONTANA...SOUTHEAST MONTANA AND NORTH
CENTRAL WYOMING.
.DAY ONE...TODAY AND TONIGHT
THERE IS A CHANCE OF STRONG THUNDERSTORMS LATE THIS AFTERNOON AND
THIS EVENING IN THE LIVINGSTON...BIG TIMBER...HARLOWTON...AND
RYEGATE AREAS. ISOLATED STRONG THUNDERSTORMS COULD ALSO OCCUR
LATE TONIGHT IN SOUTHEAST MONTANA IN THE MILES CITY AND BAKER
AREAS.
MANY STREAMS AND RIVERS WILL CONTINUE RISING THIS WEEK DUE TO
MOUNTAIN SNOWMELT. MINOR FLOODING IS EXPECTED IN SOME AREAS.
PEOPLE PLANNING RECREATION ON AREA WATERWAYS SHOULD BE AWARE OF
RISING WATER AND STRONG CURRENTS.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY
STRONG TO SEVERE THUNDERSTORMS REMAIN POSSIBLE AT TIMES THROUGH
NEXT MONDAY. HEAVY RAINFALL COULD ALSO ACCOMPANY THE STORMS...
ESPECIALLY SATURDAY THROUGH MONDAY...WHEN THE STORMS MAY BE MORE
WIDESPREAD.
MANY RIVERS AND STREAMS WILL ALSO REMAIN HIGH AND IN SOME CASES
KEEP RISING THROUGH THE WEEK.
.SPOTTER INFORMATION STATEMENT...
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
CJS
Flood, Park
- When
- May 27, 10:30 AM MST to May 29, 3:30 PM MST
- Where
- Park County, 1.3 mi SSE of Livingston to 1.35 mi SSE of Livingston
- Cause
- Heavy Rain / Snow Melt
- Reported by
- Emergency Manager
- Coordinates
- 45.654, -110.555
Park County DES reported that there was erosion damage to the rip-rap levee on the north side of the Yellowstone River, approximately 1000 feet south of the Park County High School in the city of Livingston. An area 40' long eroded into 10' into the levee. The levee eroded parallel to the river to a length of 100' along the north bank.
Flood, Yellowstone
- When
- May 27, 12:00 PM MST to May 28, 12:00 AM MST
- Where
- Yellowstone County, 3.24 mi ESE of Spurling to 3.25 mi ESE of Spurling
- Cause
- Heavy Rain / Snow Melt
- Reported by
- Emergency Manager
- Coordinates
- 45.625, -108.763
Some low-land flooding occurred along the Clarks Fork of the Yellowstone in Laurel. Yellowstone County Department of Emergency Services reported that Byam Road in Laurel was closed during the morning of the 27th as water greater than 6 inches in depth was flowing over the road.
Flood, Carbon
- When
- May 28, 2:00 PM MST to May 30, 10:00 PM MST
- Where
- Carbon County, 0.47 mi NE of Edgar to 1.77 mi SSE of Edgar
- Cause
- Heavy Rain / Snow Melt
- Reported by
- Emergency Manager
- Coordinates
- 45.475, -108.864
The Clarks Fork of the Yellowstone crested during the early evening on the 27th when the river was out of its banks. The river took out a tree and power pole and line which landed on the historical USGS measurement site for the river gauge at Edgar. The historical measurement site was smashed, but the electronic gauge was unharmed.
- Flood
- Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flooding and Hail in Texas, May 27, 20141 death · 2 in hail · 30 events
- Damaging Winds in Connecticut, May 27, 20141 death · 87 kt wind · 2 events
- Tornadoes and Hail in Texas, May 27, 2014$2.5 million · EF1 · 9 events
- Tornado and Hail in South Dakota, May 27, 20141 injured · $500,000 · EF1 · 13 events
- Flash Flood and Hail in Vermont, May 27, 2014$310,000 · 1.75 in hail · 13 events
- Flash Flood and Damaging Wind in Arkansas, May 27 to 31, 20142 injured · $125,000 · 3 events
- Damaging Winds in Pennsylvania, May 27, 2014$107,000 · 52 kt wind · 16 events
- Flash Flood and Hail in Texas, May 27, 2014$123,000 · 2.75 in hail · 11 events
- Flash Flooding and Hail in West Virginia, May 27 to 29, 2014$147,000 · 1 in hail · 6 events
- Hail in South Dakota, May 27, 2014$100,000 · 2 in hail · 5 events
- Damaging Wind in Mississippi, May 27, 2014$100,000 · 65 kt wind · 1 event
- Damaging Winds in South Carolina, May 27, 2014$60,000 · 55 kt wind · 5 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 523760, 524163, 523981.